Allergic reactions to latex are triggered by proteins found in natural rubber latex and mediated by the IgE antibody. Touching latex or inhaling particles shed from gloves can cause a reaction. Sensitivity increases over time and with repeated use. This makes health care professionals vulnerable. An estimated 8 to 12 percent of health care workers are affected by latex sensitivity.1
The most common allergic reactions to latex are itchy skin, rashes (similar to poison ivy), sneezing, and runny noses. In addition, several hundred people suffer life-threatening anaphylaxis every year due to latex.2 No treatment exists for an allergy to natural rubber latex; thus, latex avoidance is recommended.
The use of latex surgical gloves is on the decline, yet, in 2015, latex gloves still accounted for nearly half of surgical gloves sold in the United States.3 Historically, gloves made with natural rubber latex have been popular because of their comfortable fit and feel. The decline of latex gloves sales has been accelerated, in part, by technological improvements to make synthetic gloves more closely mimic the fit, feel, and comfort of latex.
Synthetic surgical gloves are recommended by most health safety authorities, including the National Institute for Occupational Health and Safety (NIOSH), the Association of periOperative Registered Nurses (AORN) and the American Academy of Allergy, Asthma and Immunology (AAAAI).4,5
- US Department of Labor. OSHA. Healthcare wide hazards: Latex allergy. Available at: http://www.osha.gov/SLTC/etools/hospital/hazards/latex/latex.html
- 2015 GHX Data on file with Cardinal Health
- AORN 2015 Guidelines for Perioperative Practice: Guidelines For A Safe Environment Of Care, Part 1. Recommendation VIII.a. Pg 251.
- American College of Allergy, Asthma and Immunology; American Academy of Allergy, Asthma and Immunology: “AAAAI and ACAAI joint statement concerning the use of powdered and non-powdered natural rubber latex gloves,” Annals of Allergy, Asthma, and Immunology Vol. 79, Issue 6, Page 487 (December 1997)